Alert archive / Texas / Red Flag Warnings in 2017
Red Flag Warning 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 26, 2017, 4:51 AM CDT for 18 counties in Texas. It took effect at Mar 26, 2017, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2017, 4:51 AM CDT (09:51 UTC)
- In effect from
- Mar 26, 2017, 11:00 AM CDT
- Expired
- Mar 26, 2017, 9:04 PM CDT
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 8 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3487 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519 WWUS84 KMAF 260951 RFWMAF URGENT - FIRE WEATHER MESSAGE...RESENT National Weather Service Midland/Odessa TX 451 AM CDT Sun Mar 26 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20' WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO AND ALL OF WEST TEXAS EXCEPT THE PRESIDIO VALLEY AND TERRELL COUNTY... .Another upper-level storm system will pass north of the region today. As a result, windy conditions will combine with unseasonably warm temperatures and consequent low relative humidity to produce critical fire weather conditions over most of the area. Fuels remain very dry. NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-075-080-081-258- 261800- /O.UPG.KMAF.FW.A.0011.170326T1700Z-170327T0100Z/ /O.NEW.KMAF.FW.W.0016.170326T1600Z-170327T0300Z/ Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Borden-Scurry- Andrews-Martin-Howard-Mitchell-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Marfa Plateau-Big Bend Area- 451 AM CDT Sun Mar 26 2017 /351 AM MDT Sun Mar 26 2017/ ...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20' WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER... * HUMIDITY...5 to 15%. * WIND...Southwest to west 20 to 25 mph increasing to 25 to 35 mph with gusts to 45 mph in the afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to dangerous fire behavior. && $$
2 follow-up statements
247 WWUS84 KMAF 261916 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 216 PM CDT Sun Mar 26 2017 ...RED FLAG WARNING IN EFFECT THROUGH 10 PM CDT /9 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO AND ALL OF WEST TEXAS EXCEPT THE PRESIDIO VALLEY AND TERRELL COUNTY... .Another upper-level storm system will pass north of the region today. Windy conditions will combine with unseasonably warm temperatures and low relative humidity to produce critical fire weather conditions over most of the area. Fuels remain very dry. NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-075-080-081-258- 270300- /O.CON.KMAF.FW.W.0016.000000T0000Z-170327T0300Z/ Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Borden-Scurry- Andrews-Martin-Howard-Mitchell-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Marfa Plateau-Big Bend Area- 216 PM CDT Sun Mar 26 2017 /116 PM MDT Sun Mar 26 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER... * HUMIDITY...5 to 15%. * WIND...Mountains...West winds 20 to 40 mph with gusts up to 50 mph. Plains...West winds 20 to 30 mph with gusts up to 40 mph. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to dangerous fire behavior. && $$
418 WWUS84 KMAF 270204 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 904 PM CDT Sun Mar 26 2017 ...RED FLAG WARNING HAS BEEN CANCELLED FOR THIS EVENING... .Relative humidity values have begun to recover with the loss of heating, and given decreased wind speeds, critical fire weather conditions are no longer occurring across the area. Thus, the Red Flag Warning has been cancelled. NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-075-080-081-258- 270315- /O.CAN.KMAF.FW.W.0016.000000T0000Z-170327T0300Z/ Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Borden-Scurry- Andrews-Martin-Howard-Mitchell-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Marfa Plateau-Big Bend Area- 904 PM CDT Sun Mar 26 2017 /804 PM MDT Sun Mar 26 2017/ ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Midland/Odessa has cancelled the Red Flag Warning. Wind speeds have decreased this evening, and relative humidity values have begun to improve. Thus, the red flag warning has been cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 26, 4:45 AM CDT, 6 minutes earlier.
Area forecast discussion, Mar 26, 4:45 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
445 AM CDT Sun Mar 26 2017
.DISCUSSION...
A shortwave trough can be seen on Water-vapor moving across the
Four Corners region and will move into the central-southern Great
Plains by this afternoon. The base of this trough will pass over
the area and result in some breezy conditions for much of the
area. Still expect high winds across the Guadalupe Mountains
beginning this morning and continuing into early evening, so will
upgrade to a High Wind Warning. Plenty of dry air will be in
place and combined with the dry air, fire weather conditions will
be on tap for today as well. See Fire Weather Discussion below for
more information. As the aforementioned trough ejects into the
Midwest Sunday night, winds should lighten up out of the west
before a front moves through the Permian Basin and reach the Pecos
River by early morning Monday. The result will be only slightly
cooler high temperatures for the northern Permian Basin and
portions of southeast New Mexico.
The next upper trough in a progressive pattern through the week
will track southeastward Monday and through the Four Corners
region on Tuesday. Increasing southeasterly flow will draw
moisture back into West Texas and southeast New Mexico and a
dryline will set up across the Permian Basin. Steep mid level
lapse rates and strong shear will favor the development of severe
storms east of the dryline Tuesday evening. The main threats will
be large hail and damaging winds. However, parameters are such
that the chance for a tornado can not be ruled out. There is still
a little bit of uncertainty at this time to exactly where the
dryline will set up. Right now the highest risk favors the
central and eastern Permian Basin south into the Lower Trans
Pecos.
Cooler temperatures into the upper 60s and 70s expected on
Wednesday and remain in the 70s for Thursday after the passage of
a cold front. A brief ridge will move over the Texas Panhandle
late in the work week before another low pressure system swings
across the southwest US. Rain and thunderstorms chances look to
return for the weekend.
FIRE WEATHER DISCUSSION...
WV imagery shows the next upper trough over the Four Corners, and
forecast to reach the Texas/OK Panhandles by around 15Z. If it was
3-6 hrs slower, higher winds would coincide w/peak mixing/heating,
and afternoon winds would be a little stronger. NAM forecast
soundings mix to 700 mb (W~25kts) at 21Z, whereas the GFS is a
little deeper at 650mb (W~30kts). Either way, w/mostly sunny skies
expected, 20' winds should be modestly critical, but widespread.
However, the GFS is preferred, due to past performance in recent
days, and the fact that it is the driest model. All models came in
too moist, but the GFS is closest to reality. That said, this
yields RFTIs of 5 or better for most of the current watch area.
Thus, we'll convert the current watch area to a RFW.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 85 47 81 58 / 0 0 0 10
Carlsbad 82 46 81 49 / 0 0 0 0
Dryden 92 54 89 59 / 0 0 0 0
Fort Stockton 86 52 84 56 / 0 0 0 0
Guadalupe Pass 72 48 73 52 / 0 0 0 0
Hobbs 80 42 78 48 / 0 0 0 0
Marfa 76 38 78 40 / 0 0 0 0
Midland Intl Airport 84 48 82 56 / 0 0 0 10
Odessa 82 47 81 56 / 0 0 0 10
Wink 83 45 83 51 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 10 AM this morning to 9 PM MDT this
evening for Guadalupe Mountains-Southeast Plains.
High Wind Warning from 10 AM this morning to 8 PM MDT this
evening for Guadalupe Mountains of Eddy County.
TX...Red Flag Warning from 11 AM CDT /10 AM MDT/ this morning to 10
PM CDT /9 PM MDT/ this evening for Andrews-Big Bend Area-
Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Glasscock-Guadalupe Mountains-Howard-Loving-Marfa
Plateau-Martin-Midland-Mitchell-Pecos-Reagan-Reeves County
and Upper Trans Pecos-Scurry-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Warning from 10 AM this morning to 8 PM MDT this
evening for Guadalupe Mountains.
&&
44/06Hazardous weather outlook, Mar 26, 3:33 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 333 AM CDT Sun Mar 26 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-270845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 333 AM CDT Sun Mar 26 2017 /233 AM MDT Sun Mar 26 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Strong winds will be possible in the Guadalupe Mountains through this evening as an upper level storm system passes to the north. A High Wind Warning is in effect. Windy conditions today will combine with unseasonably warm temperatures and consequent low relative humidity to produce critical fire weather conditions over most of the area. A Red Flag Warning is in effect through this evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A dryline will sharpen up Tuesday afternoon ahead of an incoming upper level storm system. Thunderstorms are expected to initiate along the dryline Tuesday afternoon and move east through the evening. A few storms may be severe thunderstorms, mainly over the Western Low Rolling Plains, Permian Basin, and lower Trans Pecos. Large hail and damaging winds are the anticipated threats, but an isolated tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 4:21 AM CDT | High Wind Warning | MAF | 17 hr |
Nearby
Red Flag Warnings in Texas, 2017Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.